Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Waywrd1

Anesthesia and C/L

Recommended Posts

Mark,

When you go for procedures where some level of anesthesia will be administered,  are the anesthetic dosages  reduced to reflect the influence of a PWP C/L load? 

I would think that you'd get less- they tell you not to drink on it for heavens sake, let alone Benzo's....

I take 1600mg of C/L a day:   2- 10/100  6xd

                                                     1/2 of 50/200  Cr at 6am

                                                     1/2 of 50/200  Cr at 3pm

                                                      1- 50-200 CR at bed.

Thanks,

Waywrd1

 

                     

Share this post


Link to post
Share on other sites

Waywrd,

I have had many procedures where I have had to be placed under anesthesia, not once has the dose of anesthesia had to be adjusted. I know this because I asked the same question. People with Parkinson's are in a special group of people that are told to continue their medication therapy right up to the hour that anesthesia is needed. This is due to the fact that the repercussions of a patient with Parkinson's not taken their medication greatly outweighs the incidence of any issue with the medication in the system. Now I am talking specific PD medications. The Dr may have you stop taking fringe medications such as antianxiety, pain, other types of medication of this type.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

I ask because I had a wicked BAD reaction to ativan- granted the fool overdosed me (4mg in 15 minutes) but even so it was unprecidented.

As you know, since starting C/L I have had persistent issues with my sinuses- swelled almost completely closed with thick, white mucus that looks like Elmer’s White Glue. Constant sneezing, with a two year headache and earache. Dry scratchy throat, constant coughing, wheezing and weak gravelly voice. The symptoms did reduce but not completely resolve when I went to the 10/100 formulation back in January.

Because I’ve been cleared for a classic allergy, I went to an ENT for the constant sinus headaches and ear aches. After the nasal topical anesthetic, the difference was startling. I could breathe freely for the first time since staring Carbidopa/Levodopa. But, my sinuses were still so inflamed the doc couldn’t pass the mini scope through at the first turbinate. He agreed with the recent GI work up- it isn’t an esophageal reflux situation. Ultimately, he feels it is a hypersensitive Allergic Rhinitis caused by the C/L and based off the symptom reduction when I made the dosage change.

The interesting part is why Doctor thinks the persistent sinus issues and the serious hyperventilation during my intermittent “attacks” suggest drug induced asthma and that his hypersensitive/asthmatic patients tend to have underlying mast cell problems. The two issues tend to follow each other around. What do you think of the Asthma/Mast Cell theory??

Edited by Waywrd1

Share this post


Link to post
Share on other sites

Waywrd,

This is a real issue that happens and is confirmed in the  Allergy and Immunology for Clinicians. they have a great description of it, so I will quote it. Basically it states that exposure to allergens induces Mast cell degeneration. In this process chemical mediators are released and v attract inflammatory cells that infiltrate the airway wall. This causes bronchospasm, Mucosal edema, hyperactivity of the airway, and mucus secretion. The neglected component is vascular permeability, which is the hallmark of mast cell degranulation. Like muscle spasms, mucosal permeabolity happens rather quickly with the best antidote being an antihistamine.

I hope this makes sense. This happens in severe allergic reactions and is quick to onset. I truthfully have not heard it happening with Carbidopa/levodopa. Since levodopa is naturally produced in the body, this could lead us to determine that the reaction is taking place because of a reaction to carbidopa, which is not naturally occuring in the body.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

This may also explain why I need such a huge dose.  My brain is on inflammation overdose.  That description is dead on.  They know it's not a traditional allergy, but a moderate/severe hypersensitivity that builds over 2-3 months (on 25-100).  When it gets to toxic levels, then I get the breathing attack, go to the ER, get a steroid, feel better for 2-3 months but can feel everything building again.  Not as bad on the 10-100 but the same basic pattern is now 4-6 months.

The ENT diagnosed allergic rhinitus, said my immediate sinus reactions when I started C/L and that all of the symptoms are still with me but lower in intensity, matching the C/L ratio change made him strongly suspect asthma but also mast cell activation syndrome.  Said the two tend to follow each other around, and 50% of his hypersensitive patients with one have the other.

The U of MN had one of the world authorities on Mast Cells.  (He moved to NY.  Thankfully, he's 30 minutes from a friends house.)  I saw the doc's pharmacist who is still at the U- she said the sinus/bronchial aspect reminds her strongly of the patients she treated with him.  The ENT said my immediate sinus reactions when I started C/L and that all of the symptoms are still with me but lower in intensity, matching the C/L ratio change made it more mast cell activation syndrome.

My local Neuro is a PHD.MD and he's had a couple patients over the years where it was either the dye or the carbidopa.  My ENT and Sleep neuro all said the same thing- it's either carbidopa, dye, a filler or a binder. They also said there are known instances of diabetics being allergic to synthetic insulin so could be the levodopa, but a whole lot less likely than the Carb/PD. 

 

Share this post


Link to post
Share on other sites

Waywrd,

It was like I was telling you that one follows the other and then when the levels get to a certain point,  the reaction occurs. 

I thought I put the dye being an issue in the first one, along with carbidopa. I think I got so deep into the kinetics that I may have forgotten to mention it.

So, I believe it is either the dye or carbidopa. I know it's hard to remember what we did yesterday let alone 3 to 4 months ago, but if you could remember the generic brand than we can actually look up the color color. It makes it tough because they don't use a purple dye, they use blue #4, red #7, blah ba blah. But if you know the manufacturer we should be able to work backwards to the color.

I'll throw my 2 cents in, I have never had a patient allergic to the fillers. They are stuff like starch, lactose, calcium salts. You will also find them on the label as "inactive ingredients. "

I hope this helps and please keep me posted. 

Share this post


Link to post
Share on other sites

I currently take the blue 10-100 and purple 50/200ER: The "Good" generic is Mylan.  (Well, make that less reactive anyway.) The "Bad" generic is Activas Elizabeth. (And, is horribly reactive.)

 

My PHD/MDS Neuro  said he's seen 2 patients over the years who had issues with the dye, and 1 with the carbidopa.  My U of MN  MDS Neuro- has an Native American patient who is allergic to almost everything in the pills so they have to take velvet bean supplements exclusively.  Tricky as hell but it can be done.

 

Share this post


Link to post
Share on other sites

Waywrd, 

Thank for the info. I just answered another question on a post about, "if your pharmacy is out of your meds," that you may want to read.

Once again, thank you

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×